Colorado, 2020

Hail and Damaging Winds in Colorado, August 2, 2020

August 2, 2020 · NWS BOU · 5 events in 1 county or zone

Severe thunderstorms produced damaging winds and hail up to golfball size over northern Lincoln County. Law enforcement reported that several vehicles sustained broken windshields along Interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds and hail up to golfball size over northern Lincoln County. Law enforcement reported that several vehicles sustained broken windshields along Interstate 70. Thunderstorms winds up to 70 mph snapped tree branches and toppled at least one tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 1:52 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 1:52 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
252 PM MDT Sun Aug 2 2020

.SHORT TERM...(This evening through Monday)
Issued at 235 PM MDT Sun Aug 2 2020

Forecast still on track with strong storms developing over the
foothills. Low level moisture hanging on with dew points in the
lower to mid 50s north of Denver. This air mass is still weakly
capped, but the northerly component to the flow aloft is keeping
most of the clouds over the mountains. We're still on track to
have enough CAPE for large hail. The one complication is not a
surprise. The HRRR is now trending toward more foothills
convection pushing an outflow boundary eastward in the mid to late
afternoon hours, before a storm drops southward out of Wyoming.
This is probably right. Depending on how fast it comes eastward,
it may be a little earlier than optimal for severe storms against
the foothills. This might push the greatest risk a little further
east--along or a little east of I-25. Another thing pointing to
this is that the easterly flow isn't that strong in the I-25
corridor, it gets better further east. But the current storm over
the foothills is already pretty strong, so there is some severe
risk across the watch area. Main threat still looks to be hail
with moderate CAPE and shear. We're seeing some heavy rain, but
the storms should move fast enough to limit the flood threat to
minor street flooding.

This afternoon's convection should progress southeastward this
evening and be out of the area by about midnight. Monday looks
much like today, though a little warmer and drier so the storm
intensity might be more marginal again with a bit less of a hail
threat and a little more wind threat. Forecast highs are 3-5
degrees warmer and a little above guidance, which looks good.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM MDT Sun Aug 2 2020

On Tuesday, a persistent pattern will continue with an upper
level over the Desert Southwest with a northwesterly flow aloft
over eastern CO. ML CAPES still high with values 2100-2500 j/kg,
and precipitable water values at or above 1 inch. SPC keeps
eastern CO under a marginal risk of severe thunderstorms for
Tuesday. Large hail and damaging wind gusts the main threat. A
weak short wave is progged to pass to the north and east of CO
around 00z Wednesday with a weak front pushing into the northeast
plains. Temperatures on Wednesday will be a couple of degrees
cooler. The synoptic pattern remains similar as well. The airmass
over the northeast plains may be more stable with a slightly
cooler airmass in place. Focus at that time may shift more to the
Palmer Divide area. Thursday into Friday, a long wave trough move
onto the west coast, with the ridge axis getting pushed eastward
over the Southern Great Plains. The flow aloft over CO will
transition to southwesterly, with weak embedded short wave,
possibly moving southwest to northeast across the state late
Thursday into Thursday night. Friday through Sunday, the ridge
will be centered over Texas. Moisture around the ridge at that
point may shift more to eastern and southern CO, with a drier
airmass over the mountains. This will result in warmer
temperatures and less thunderstorm coverage in the afternoon
and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 235 PM MDT Sun Aug 2 2020

VFR will prevail through Monday. Scattered thunderstorms in the
Denver area through 02z that could produce localized MVFR
visibilities. A severe storm with large hail and wind gusts to 50
knots is possible. More likely storms will produce brief heavy
rain, small hail, and a couple of wind shifts with 30 knot gusts.
Scattered strong storms are expected again late Monday afternoon
with similar threats.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Aug 2, 10:04 AM MST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Aug 2 2020

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Aug 2 2020

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon over the
Front Range mountains and the I-25 corridor. The storms will
toward the southeast and will be mainly south of Denver by mid
evening. A few severe storms are possible with hail up to golf
ball size and wind gusts to 60 mph, along with heavy rainfall and
minor flooding. The severe storm threat will mainly be over and
near the foothills, west of a line from Cheyenne to Limon
including the Denver metro area, from 3 PM to 7 PM. In other
areas, thunderstorms will be weaker and less numerous but could
still produce small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of showers and thunderstorms Monday
through Wednesday mainly in the afternoon and evening hours. A few
storms over the plains may be severe Monday and Tuesday. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 PM.

Gimmestad/Cooper

In the hours before

Special weather statement, Aug 2, 3:31 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Denver CO
431 PM MDT Sun Aug 2 2020

COZ033-035-022300-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
431 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 500
PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Rustic, or 24 miles west of Fort Collins, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rustic, Glen Haven, Buckhorn Mountain and Pingree Park.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.

LAT...LON 4070 10566 4074 10557 4058 10522 4041 10552
TIME...MOT...LOC 2230Z 307DEG 20KT 4064 10552

KRIEDERMAN
Special weather statement, Aug 2, 4:02 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
502 PM MDT Sun Aug 2 2020

COZ035-038-022345-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
502 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY UNTIL
545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buckhorn Mountain, or 16 miles west of Fort Collins, moving southeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Collins, northwestern Loveland, Timnath, Masonville, Carter
Lake, Cedar Cove, Buckhorn Mountain and Drake.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.

LAT...LON 4054 10498 4032 10522 4045 10539 4048 10540
      4047 10538 4049 10536 4050 10540 4052 10542
      4054 10542 4054 10543 4059 10545 4066 10542
TIME...MOT...LOC 2302Z 299DEG 23KT 4059 10537

KRIEDERMAN
Special weather statement, Aug 2, 4:42 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT Sun Aug 2 2020

COZ047-030030-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
542 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rush, or 39 miles southwest of Limon, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Lincoln County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3865 10406 3876 10406 3881 10397 3862 10359
      3852 10390 3852 10397
TIME...MOT...LOC 2342Z 313DEG 19KT 3874 10399

KRIEDERMAN

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 2, 5:20 PM MST
Where
Lincoln County, 8.9 mi SSW of Karval
Measured
62 kt (71 mph) measured gust
Reported by
CoCoRaHS
Coordinates
38.610, -103.590

Strong winds snapped branches and knocked down one tree, approximately 12 inches in diameter and 30 feet tall.

Thunderstorm Wind, Lincoln

When
August 2, 7:41 PM MST
Where
Lincoln County, 1.27 mi ENE of Limon
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.280, -103.680

Hail, Lincoln

When
August 2, 7:47 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

Hail, Lincoln

When
August 2, 7:54 PM MST
Where
Lincoln County, 4.95 mi SSE of (Lic)limon Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.210, -103.630

Hail, Lincoln

When
August 2, 8:12 PM MST
Where
Lincoln County, Hugo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -103.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914633, 914634, 914630, 914631, 914632.